Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Des Moines, IA

June 7, 2009Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 5:29 PM CDT for Adair County, Guthrie County, Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Jun 7, 2009, 6:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:42 PM CDTHAIL 1Adair, IA
Jun 7, 5:43 PM CDTHAIL 13 N Adair, IA
Jun 7, 6:00 PM CDTHAIL 13 S Guthrie Center, IAON HIGHWAY 25 SOUTH OF GUTHRIE CENTER
Jun 7, 6:01 PM CDTHAIL 0.886 Sse Guthrie Center, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072229
SVRDMX
IAC001-077-072315-
/O.NEW.KDMX.SV.W.0052.090607T2229Z-090607T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF ADAIR...OR 52 MILES WEST OF DES MOINES...AND WAS
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASEY BY 535 PM CDT...
  GUTHRIE CENTER BY 550 PM CDT...
  PANORA BY 605 PM CDT...
  YALE BY 610 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 73 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
      4156 9428 4145 9470 4159 9471
TIME...MOT...LOC 2229Z 232DEG 25KT 4154 9461

$$

MOYER
3 follow-up statements
000 
WWUS53 KDMX 072246
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SUN JUN 7 2009

IAC001-077-072315-
/O.CON.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
ADAIR IA-GUTHRIE IA-
546 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN GUTHRIE AND NORTHWESTERN ADAIR COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ADAIR...OR 53 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASEY BY 555 PM CDT...
  GUTHRIE CENTER BY 610 PM CDT...
  PANORA BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

AT 542 PM CDT...LAW ENFORCEMENT REPORTED QUARTER HAIL IN ADAIR...AND 
AT 543 PM CDT A TRAINED SPOTTER REPORTED QUARTER HAIL 3 MILES NORTH 
OF ADAIR. 

&&

LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
      4156 9428 4145 9470 4159 9471
TIME...MOT...LOC 2244Z 239DEG 21KT 4154 9464

$$

MOYER
000 
WWUS53 KDMX 072304
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT SUN JUN 7 2009

IAC001-072313-
/O.CAN.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
ADAIR IA-
604 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAIR COUNTY IS
CANCELLED...

LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
      4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2303Z 244DEG 22KT 4157 9446

$$

IAC077-072315-
/O.CON.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
GUTHRIE IA-
604 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GUTHRIE COUNTY...

AT 602 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF GUTHRIE CENTER...
OR 44 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANORA BY 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

AT 601 PM CDT...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL WITH 
THIS STORM. 

&&

LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
      4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2303Z 244DEG 22KT 4157 9446

$$

MOYER
000 
WWUS53 KDMX 072317
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN JUN 7 2009

IAC077-072326-
/O.EXP.KDMX.SV.W.0052.000000T0000Z-090607T2315Z/
GUTHRIE IA-
617 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE COUNTY
EXPIRES AT 615 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. 

LAT...LON 4182 9431 4166 9429 4160 9429 4160 9428
      4156 9428 4150 9449 4151 9452 4167 9455
TIME...MOT...LOC 2304Z 244DEG 22KT 4157 9445

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:38 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 7, 3:38 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT SUN JUN 7 2009

.SHORT TERM /TONIGHT/...
QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT
LOCATIONS AND SFC BASED VS ELEVATED.  BIGGER PICTURE HAS JET AND
ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK
INTO THE ROCKIES.  UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE
PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY
DUE TO THESE FEATURES.   19Z TOP SOUNDING STILL REFLECTS EML AND
FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT
APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX.  19Z RUC
MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN
EROSION...BUT GENERAL AREAS SEEM OK.  THUS EXPECT INITIATION TO
OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR
BEST 1000-950MB THETA-E CONVERGENCE.  INSTABILITY AND SHEAR /DEEP
AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC.

EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER
NERN NE LIKELY A SIGN OF THINGS TO COME.  STRONG LIFT AND MOISTURE
CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF
APPROACHING FORCING.  AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING
CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED
CATEGORICAL POPS.  SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE
OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES
WITH LLJ AHEAD OF TRIPLE POINT.  VARIOUS HEAVY RAIN PARAMETERS ARE
FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO
HAVE INCLUDED HEAVY RAIN MENTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z
MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS
EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND
THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL
MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS
STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT
SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN
INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM
DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY
FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE
POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH
THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER
PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE
WEEKEND.

&&

.AVIATION...07/18Z
CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY
PERIOD TONIGHT.  A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY
OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES
OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES.  DO NOT HAVE ANY
CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A
RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING.

CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL
BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS.  THESE SHOULD STAY IN
PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL
INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUN 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
BECOME MORE WIDESPREAD ACRO 2 INCHES OF
RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING
TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS
RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD
THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH
THE OVERNIGHT HOURS.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:50 AM CDTSevere Thunderstorm WarningDMXCass39 min
Jun 7, 1:12 AM CDTSevere Thunderstorm WarningDMXAdair48 min
Jun 7, 4:54 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jun 7, 5:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Jun 7, 6:11 PM CDTAreal Flood AdvisoryDMXAdair, Dallas, Guthrie107 min
Jun 7, 6:21 PM CDTTornado WarningDMXDallas24 min
Jun 7, 6:42 PM CDTTornado WarningDMXPolk33 min
Jun 7, 6:45 PM CDTSevere Thunderstorm WarningDMXDallas, Polk45 min
Jun 7, 6:53 PM CDTAreal Flood AdvisoryDMXPolk, Story3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.